ADVERTISEMENT

MRI

Hello!  My daughter (12 years old), has been fainting for about 5 months.  She has had a bad non-stop headache for months now.  It doesn't ever seem to go away.  She usually has a fainting episode daily.  The cardiologist has ruled out anything having to do with her heart.  The neurologist has done 2 EEGs.  The first one was negative, but the second one had a slight "spike and wave".  He started her on Depakote last week.   So far, it has slowed the fainting spells some, but not alleviated the headache.  We are scheduled for a video EEG in the hospital next week.   I am wondering why we haven't done a MRI or a CT.  Does anyone have any ideas on this?  Thanks so much,Lisa

Comments

RE: MRI

 question them about the MRI.  That is odd.

RE: MRI

HiI really can't give you any answers to your questions, but feel as lost as you do.My 21 year old daughter has just started having fainting spells also.  When she was 1 yrs. old, she was diagnosed with Akinetic seizures.  After being on tygretol for 2 years we were able to be seizure free until this pass memorial day.  She had 3 grand mal seizures within a period of 1/2 hour.  They put her on tygretol again and we had no further seizures although  bad headaches every single day.  Finally in December she  begged the doctor to put her on something different. She gradually was taken off tegretol while increasing topamax.  Everything was going well.  The headaches disappeared and she was feeling like her old self until January 13th when she had another grandmal seizure.  I am convinced that her seizures are related to her hormones, and the doctor tends to agree.  We started birth control on the 24th, and was given one with a very low does of estrogen to  try and straightened out her cycles, and ever since that day she has been having grand mal seizures and fainting spells.  At least one fainting or seizure a day and sometimes up to 4.  Her neurologist keeps upping the dose of topomax.  I finally insisted she stop the birth control this week and the past two days she has had no seizures, only 1 fainting spell each.I am worried that she will get seriously hurt during one of these fainting spells as she has no warning at all.  At least with the seizures there is a metallic taste.Can fainting spells such as these be considered a different type of seizure, and what type would that be?  Does anyone know if topamax can cause fainting?  I haven't seen it listed as a side effect.ThanksJill 

RE: RE: MRI

I don't know anything about fainting spells, but I do know I had always tended to have my seizures around the time I had my period.  Your right I think is about the hormones.  I think it has an affect on the levels of med. in your system.  I could be wrong. I just made sure I took my meds. regularly and at the same time everyday. I made sure I didn't get over tired, becasue sleep deprevation was also a trigger.  I found that lamictal works well and has controlled my seizures and along with topamax that really helped my headaches. Not sure if this helped.

RE: MRI

Lisa,<?xml:namespace prefix = o ns = "urn:schemas-microsoft-com:office:office" />Let me take a try at your daughter’s situation.I’m now 36, but way back when I was around your daughter’s age I had somewhat of the same problems. Just not as strong or frequent. But it appeared, to me at least, that it would happen when I stood up. For me, I have a feeling that it has to do with having LOW blood pressure. See if these match to her.About the EEGs and MRI. A basic EEG is used to get a general idea of where a person’s seizure is beginning, which is called the ‘seizure focus’. The best chance of having an abnormal EEG is when the patient has a seizure while doing the EEG. When this happens, it gives a better reason why the MRI will be done next, to make it easier to locate where the seizure focus is coming from. Otherwise, if nothing or very little comes up from the results of the EEG, and then doing a MRI may be a waste of time and money. Not 100% sure about what I’m saying, but I have a good feeling that this is why.Hope the video EEG goes well, with good and helpful results. Got questions about it, ask away.Bruce J

RE: RE: MRI

Thanks for the input everybody.  Since I last posted, we have had an MRI done and the video EEG.  All was negative!  We are looking at the possibility of Conversion Disorder.  We saw a psychiatrist about that months ago, and he ruled that out.  My daughter has OCD and has been taking Zoloft for 2 1/2 years.  At one time she was on Ativan for anxiety.  She quit taking the Ativan about a year ago.  I have an appointment with a new psyc. next week.  In the meantime, I started giving her the Ativan again and she has been talking to a counselor.  There has been a definite decrease in the number of faints.  Things do not seem stressfull for her but from what I understand, the stress or anxiety can come from way back.  We did have a traumatic situation with my exhusband a few years ago.  This may be bring up things.   Her headaches have dramatically decreased also.Anybody have any input on Conversion Disorder?Thanks,Lisa

RE: MRI

good news on the MRI!  I had one to make sure I hadn't developed a tumor or had a stroke for those wondering what that was about.May I add to Bruce's low blood pressure and the change in hormones to check blood sugar.  Low blood sugar will cause migranes and often goes undectected.  If you eat a high carb diet this would be a cause.  Weight Watchers nearly killed me until I found out why eating so healthy was not so good for me.  I had to up my protein intake.  You can even try it on your own to see if there is a difference.  If you are vegetarian, nuts are great,  beans with rice converts to protein.  A  small steady supply throughout the day keeps blood sugar levels constant.I passed every glucose tolerence test I have ever taken...long or short.  But my first grand mal seizure tests showed I had no blood sugar whatsoever in my system.  My brother was diagnosed after they thought he had a heart attack which proved to be a full body migrane.  The blood vessels were so constricted that his heart was having to work extra hard to pump blood giving him pain.  Out of the whole heart hospital only one doctor had seen it before.  And that's cause she had worked with a nuero during her part of her residency.